Alert archive / Illinois / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 13, NWS Chicago, IL
NWS Chicago, IL issued this severe thunderstorm warning at May 2, 2018, 6:34 PM CDT for Lee County, Ogle County, Illinois. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 2, 2018, 6:34 PM CDT (23:34 UTC)
- Expired
- May 2, 2018, 7:15 PM CDT
- In force
- 41 min
- Issued by
- NWS Chicago, IL
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Lee County, IL, Ogle County, IL
The radar
The Quad Cities radar (KDVN), 91 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 3:56 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.6 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1837 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 243 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
429
WUUS53 KLOT 022334 RRA
SVRLOT
ILC103-141-030015-
/O.NEW.KLOT.SV.W.0013.180502T2334Z-180503T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Chicago/Romeoville Il
634 PM CDT WED MAY 2 2018
The National Weather Service in Chicago has issued a
* Severe Thunderstorm Warning for...
Southwestern Ogle County in north central Illinois...
Northwestern Lee County in north central Illinois...
* Until 715 PM CDT
* At 634 PM CDT, a severe thunderstorm was located near Sterling,
moving east at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Dixon, Amboy, Franklin Grove, Nelson and Harmon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4197 8968 4199 8922 4173 8927 4171 8963
4193 8963 4193 8969
TIME...MOT...LOC 2334Z 263DEG 28KT 4187 8962
HAIL...1.25IN
WIND...60MPH
$$
BIRK2 follow-up statements
899
WWUS53 KLOT 022357
SVSLOT
Severe Weather Statement
National Weather Service Chicago/Romeoville Il
657 PM CDT WED MAY 2 2018
ILC103-141-030015-
/O.CON.KLOT.SV.W.0013.000000T0000Z-180503T0015Z/
Ogle IL-Lee IL-
657 PM CDT WED MAY 2 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHWESTERN OGLE AND NORTHWESTERN LEE COUNTIES...
At 657 PM CDT, a severe thunderstorm was located near Franklin Grove,
or near Dixon, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Dixon, Amboy, Franklin Grove, Nelson and Harmon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4197 8968 4199 8922 4173 8927 4171 8963
4193 8963 4193 8969
TIME...MOT...LOC 2357Z 263DEG 28KT 4189 8938
HAIL...1.00IN
WIND...60MPH
$$
BIRK499
WWUS53 KLOT 030012
SVSLOT
Severe Weather Statement
National Weather Service Chicago/Romeoville Il
712 PM CDT WED MAY 2 2018
ILC103-141-030022-
/O.EXP.KLOT.SV.W.0013.000000T0000Z-180503T0015Z/
Ogle IL-Lee IL-
712 PM CDT WED MAY 2 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN OGLE AND
NORTHWESTERN LEE COUNTIES WILL EXPIRE AT 715 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
north central Illinois.
LAT...LON 4197 8968 4199 8922 4173 8927 4171 8963
4193 8963 4193 8969
TIME...MOT...LOC 0012Z 263DEG 28KT 4190 8923
$$
BIRKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 5:40 PM CDT, 54 minutes earlier.
Area forecast discussion, May 2, 5:40 PM CDT, 54 minutes before
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 540 PM CDT Wed May 2 2018 .MESOSCALE DISCUSSION... 538 PM CDT Clusters of strong to severe storms are expected to continue across much of the CWA into mid-evening. The first cluster of storms that produced several severe weather reports across northeast Illinois will continue to exit to the east over the next half hour. Rapid clearing behind the initial cluster of storms has allowed for quick recovery of the environment across the west half of the CWA while mid-60s dew points advect northward. Near-term guidance continues to indicate that these storms will attempt to congeal into a more organized linear mode before clearing the north half of the CWA by late evening. Kluber && .SHORT TERM... 252 PM CDT Through Thursday... Active weather expected over the next 24 hours, with the potential for a few strong to possibly severe thunderstorms late this afternoon through the evening. Gulf moisture is finally arriving across the area as dew points range from the mid and upper 50s north to the low 60s south. Clearing behind an MCV this morning allowed for a period of mostly sunny skies, pushing temps into the mid 80s for much of the area. With the slowly rising dew points, this should push MLCAPE values over 1000j/kg. Convection has recently initiated west of I-39 over the past hour in response to weak WAA ahead of a surface boundary across IA. Short-term model guidance has been latching on to this trend since this morning. Expect scattered coverage to spread NE across the rest of the CWA over the next several hours. A few of these storms could be strong, with small hail and gusty winds possible. Near-term guidance also supports convection currently initiating over eastern IA to try to congeal into several storm clusters that will shift eastward across the central CWA during the early evening hours. Have lower confidence on this evolution given the lack of large scale forcing and a stronger cap this far east. However, with modest instability and effective shear of 35-40kts, isolated severe storms with large hail and strong winds will be possible. Beyond this evening, the forecast becomes quite muddled as it hinges on the evolution of convection this evening and an associated development cold pool/surface boundary. Showers and some thunder associated from a convective complex over KS this evening should reach the region late tonight. Model trends have been to shift this activity farther south with each subsequent run as this evening's convection across the area pushes an outflow boundary as far south as the southern CWA. With the lack of any notable forcing and minimal instability, conditions Thursday morning into the mid afternoon should be mostly dry. Isolated to scattered convection will the initiate along the aforementioned outflow boundary late Thursday afternoon. Again, where this convection occurs will depend on the location of the boundary. Kluber && .LONG TERM... 225 PM CDT Thursday night through Wednesday... A stretch of normal to above normal warmth is expected within the extended time frame, with only a couple chances for showers and thunderstorms. Thursday night, showers and thunderstorms will be ongoing as an area of low pressure lifts into the western Great Lakes and a trailing cold front sweeps across northern Illinois and northwest Indiana. Precipitation chances wind down in the wake of the front as high pressure builds over the region for Friday. Does appear northwest gradient should weaken enough during the afternoon to turn a lake breeze into especially the southern half of the Chicago metro area which will limit highs in the 60s. Inland, expect temps to warm into the 70s. Zonal upper flow to start of the weekend will become increasingly amplified as a series of shortwaves carve out a trough that sets up from the central Great Lakes into New England. A modest surface reflection will move from the Upper Midwest Saturday and across the Great Lakes over the weekend. A trailing cold front will push south across the local area Saturday night into early Sunday and could bring widely scattered showers/thunderstorms. Unfavorable diurnal timing of fropa and upper level support focused well to our north should help keep precipitation coverage and intensity in check for northern Illinois and northwest Indiana. Broad high pressure will build into the Upper Midwest Sunday and spread into the Ohio Valley through Tuesday. Should bring several days of nice weather, though north flow Sunday and Monday will moderate temperatures. Onshore flow will hold temps in the 50s to low 60s near the lake while inland temps should still top out near 70F. Fair weather continues into midweek, and expect a gradual warming trend as southwest flow returns behind the ridge axis. BMD && .AVIATION... For the 18Z TAFs... Some notable changes made to the forecast with this issuance as observation and model trends are favoring a more focused period of precip late this afternoon into mid evening across northern IL, with a second round late tonight across most of the area. TS appears more likely with the first round generally between 23-02Z at ORD/MDW. There exists a small chance of hail with these thunderstorms. For the overnight precip, thunder chances are beginning to look fairly low as better convection remains south of the terminals. A broken MVFR cloud deck is expected after precip diminish Thursday morning, and may persist through most of the day. Kluber && .MARINE... 225 PM CDT A quasi-stationary frontal trough will remain draped over Lake Michigan through much of the remainder of the week. The front extends from the Texas Panhandle across Lake Michigan to the Canadian Maritimes this afternoon. It will very gradually sag south through midday Thursday. Generally north to northeast winds will be in place north of the boundary and south to southwest winds in place to the south. Light flow will be in place near the frontal trough. Low pressure will develop along the front over the central Plains this evening and tonight and lift to central Lake Michigan late Thursday night into early Friday. Northwest to west winds will overspread the lake in the wake of the low Friday and Saturday. BMD && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE) FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT: WWW.FACEBOOK.COM/NWSCHICAGO WWW.TWITTER.COM/NWSCHICAGO WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, May 2, 4:06 PM CDT, 2 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
406 PM CDT Wed May 2 2018
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
032115-
Winnebago-Boone-McHenry-Lake Illinois-Ogle-Lee-De Kalb-Kane-
DuPage-Cook-La Salle-Kendall-Grundy-Will-Kankakee-Livingston-
Iroquois-Ford-Lake Indiana-Porter-Newton-Jasper-Benton-
406 PM CDT Wed May 2 2018 /506 PM EDT Wed May 2 2018/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR North Central Illinois...
Northeast Illinois AND Northwest Indiana.
.DAY ONE...Tonight.
WEATHER HAZARDS EXPECTED:
Elevated Thunderstorm Risk...with an associated:
Limited Tornado Risk.
Elevated Hail Risk...up to quarter size.
Elevated Thunderstorm Wind Damage Risk...up to 65 MPH.
Elevated Flooding Risk.
DISCUSSION:
Multiple rounds of thunderstorms are expected through tonight as
as a slow moving cold front approaches from the northwest. Some
storms could be severe with the capability of producing damaging
winds and large hail through this evening. The severe threat
should gradually diminish with time and eastward extent overnight.
Locally heavy rainfall amounts, in excess of an inch, are
possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thursday...
Elevated Flooding Risk.
Elevated Severe Thunderstorm Risk.
Friday through Sunday...
Limited Thunderstorm Risk.
DISCUSSION:
Isolated to scattered thunderstorms may occur at times during the
day Thursday, though the best focus for potentially strong to
severe thunderstorms will be from late Thursday afternoon into the
overnight hours of Thursday night. Damaging winds, large hail and
locally heavy rainfall will be possible with these storms.
Thunderstorms will end from northwest to southeast Friday.
.SPOTTER INFORMATION STATEMENT...
Spotters will likely be needed through mid evening.
GENERAL STORM MOTION OF THE DAY:
Moving to the northeast at 45 MPH.
&&
LMZ740>745-032115-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
406 PM CDT Wed May 2 2018
THIS HAZARDOUS WEATHER OUTLOOK IS FOR the Illinois nearshore
waters of Lake Michigan AND the Indiana nearshore waters of Lake
Michigan.
.DAY ONE...Tonight.
Elevated Thunderstorm Risk.
Some thunderstorms through this evening will be capable of
producing wind gusts of 34 knots or greater and small hail.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thursday...
Limited Thunderstorm Risk.
Hazardous Conditions for Small Craft are possible.
Friday through Sunday...
Limited Thunderstorm Risk.
&&
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-032115-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5 NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
406 PM CDT Wed May 2 2018
THIS HAZARDOUS WEATHER OUTLOOK IS FOR the open waters of Lake
Michigan.
.DAY ONE...Tonight.
Elevated Thunderstorm Risk.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thursday through Sunday...
Limited Thunderstorm Risk.
&&
JEE
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoIn the hours before
Local storm report, May 2, 6:19 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
619 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL 2 E ROCKFORD AIRPORT 42.20N 89.06W
05/02/2018 E1.50 INCH WINNEBAGO IL AMATEUR RADIO
&&
RCLocal storm report, May 2, 6:24 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
624 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL WEST BROOKLYN 41.69N 89.15W
05/02/2018 M1.00 INCH LEE IL TRAINED SPOTTER
MAINLY DIME TO NICKEL SIZE HAIL, BUT ONE QUARTER SIZE
STONE.
&&
JEELocal storm report, May 2, 6:26 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
626 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 PM HAIL ROCKFORD 42.27N 89.06W
05/02/2018 M2.50 INCH WINNEBAGO IL PUBLIC
MULTIPLE SOCIAL MEDIA REPORTS OF 2.5 INCH DIAMATER HAIL
IN FAR SE ROCKFORD
&&
JEELocal storm report, May 2, 6:28 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
628 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND DMG 4 NNW BOURBONNAIS 41.22N 87.92W
05/02/2018 KANKAKEE IL TRAINED SPOTTER
18 POWER POLES DOWNED...ALONG WITH A CORN CRIB AND METAL
SILOS IN A DEBRIS FIELD ORIENTED ROUGHLY TOWARD EAST.
LOCATION A QUARTER MILE SOUTH OF 6731N 2250W.
&&
RCLocal storm report, May 2, 6:29 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
629 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND GST 3 S DUNNS BRIDGE 41.19N 86.97W
05/02/2018 M61 MPH JASPER IN TRAINED SPOTTER
MEASURED VIA MOBILE WEATHER STATION AT SR 10 AND CR 400E
IN JASPER COUNTY.
&&
KLUBERLocal storm report, May 2, 6:33 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
633 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM HAIL BELVIDERE 42.25N 88.85W
05/02/2018 M1.25 INCH BOONE IL AMATEUR RADIO
RELAYED VIA RFD HAM NET
0607 PM HAIL ROCKFORD AIRPORT 42.20N 89.10W
05/02/2018 M2.00 INCH WINNEBAGO IL AMATEUR RADIO
REPORT RELAYED BY ROCKFORD HAM NET
&&
JEEThe office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 3:42 PM CDT | Special Weather Statement | LOT | Kendall | 33 min |
| May 2, 4:22 PM CDT | Special Weather Statement | LOT | Lake | 23 min |
| May 2, 4:27 PM CDT | Special Weather Statement | LOT | Kendall | 33 min |
| May 2, 4:28 PM CDT | Special Weather Statement | LOT | Kendall | 32 min |
| May 2, 4:35 PM CDT | Severe Thunderstorm Warning | LOT | DuPage, Will | 25 min |
| May 2, 4:43 PM CDT | Special Marine Warning | LOT | 47 min | |
| May 2, 4:47 PM CDT | Special Weather Statement | LOT | Cook | 13 min |
| May 2, 4:51 PM CDT | Severe Thunderstorm Warning | LOT | Cook | 24 min |
| May 2, 4:55 PM CDT | Special Marine Warning | LOT | 35 min | |
| May 2, 4:58 PM CDT | Severe Thunderstorm Warning | LOT | Cook, Will | 32 min |
| May 2, 5:02 PM CDT | Severe Thunderstorm Warning | LOT | Kankakee | 43 min |
| May 2, 5:17 PM CDT | Severe Thunderstorm Warning | LOT | Ogle, Winnebago | 43 min |
| May 2, 5:46 PM CDT | Severe Thunderstorm Warning | LOT | Boone, Ogle, Winnebago | 44 min |
| May 2, 5:53 PM CDT | Severe Thunderstorm Warning | LOT | Ogle | 52 min |
| May 2, 5:57 PM CDT | Severe Thunderstorm Warning | LOT | DeKalb, Lee | 48 min |
| May 2, 6:20 PM CDT | Severe Thunderstorm Warning | LOT | Boone, DeKalb, Kane, McHenry | 40 min |
| May 2, 6:28 PM CDT | Severe Thunderstorm Warning | LOT | DeKalb, Kane | 47 min |
| May 2, 6:34 PM CDT | Severe Thunderstorm Warning | LOT | Boone, DeKalb, Ogle | 41 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.